Colorado, 2009

Hail in Colorado, July 10, 2009

July 10, 2009 · NWS BOU · 3 events in 3 counties and zones

Severe thunderstorms produced large hail in parts of Boulder, Lincoln and Weld Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail in parts of Boulder, Lincoln and Weld Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 10, 2:40 AM MST, 11 hours 33 minutes earlier.

Area forecast discussion, Jul 10, 2:40 AM MST, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
340 AM MDT FRI JUL 10 2009

.SHORT TERM...LOOKS LIKE WE ARE SHAPING UP FOR AN ALL OR NOTHING DAY
AGAIN WITH REGARD TO CONVECTION.  CURRENT SURFACE ANALYSIS SHOWS
ANOTHER WEAK PUSH MOVING INTO THE NORTHEAST CORNER OF THE
STATE...WITH FOG AND STRATUS ASSOCIATED WITH IT.  LOW LEVEL AIR WAS
VERY MOIST WITH CURRENT DEWPOINTS IN THE LOWER TO MID 60S BEHIND
THIS SURGE.  MEANWHILE...LOCATIONS CLOSER TO THE FOOTHILLS INCLUDING
THE I-25 CORRIDOR HAD DEWPOINTS IN THE MID 50S.  AT THIS TIME...DONT
SEE THE MOISTURE GOING ANYWHERE WITH THE WEAK PUSH MOVING ACROSS THE
CENTRAL PLAINS AND DIURNAL EASTERLIES BEING ENHANCED BY THAT.  AS A
RESULT...CAPES OF 2000-3000 J/KG SHOULD RESIDE ACROSS MOST OF THE
PLAINS BY LATE THIS AFTERNOON.  THE BIG QUESTION AGAIN IS WHETHER WE
CAN GET WARM ENOUGH TO BREAK THE CAP.  WITH THE LATEST SURGE MOVING
IN AND HIGH LOW LEVEL MOISTURE CONTENT...WE WILL PROBABLY STRUGGLE
AGAIN TO REACH CONVECTIVE TEMPS.  MODEL GUIDANCE HAS BEEN SEVERAL
DEGREES TO WARM AS OF LATE AND TODAY SHOULD BE NO DIFFERENT.
THEREFORE EXPECT CONVECTIVE INHIBITION TO DELAY AND PERHAPS PREVENT
SURFACE BASED STORMS FROM FORMING THIS AFTERNOON.  HOWEVER...HIGHER
ELEVATIONS SHOULD BE ABLE TO WARM ENOUGH AS MID AND UPPER LEVEL
MOISTURE WILL INCREASE SLIGHTLY WHICH WILL AID STORM DEVELOPMENT.
THIS ACTIVITY WILL TRY TO MOVE OFF THE FOOTHILLS LATE THIS AFTERNOON
AND EVENING...AND THUS SURFACE BASED CONVECTION WOULD HAVE A HIGHER
CHANCE OF BURSTING THROUGH THE CAP ALONG ANY ENHANCED CONVERGENCE
GENERATED BY OUTFLOW BOUNDARIES.  ANY STORMS THAT FIRE OVER THE
PLAINS COULD QUICKLY BECOME SEVERE WITH HIGH CAPES AND MODERATELY
SHEARED ENVIRONMENT.  LARGE HAIL...VERY HEAVY RAIN...AND DAMAGING
WINDS ALL POSSIBLE IF WE CAN BREAK THE CAP.

.LONG TERM...NOT MUCH CHANGE TO THE LONG TERM FORECAST AS THE LARGE
RIDGE OF HIGH PRESSURE WILL PERSIST ANCHORED OVER THE SOUTHERN
UNITED STATES THROUGH THE END OF NEXT WEEK. OVERALL THIS WILL KEEP
WEAK TO MODERATE SOUTHWESTERLY FLOW ALOFT THRU THE PERIOD AS THE JET
STAYS TO THE NORTH OF THE STATE. MOISTURE WILL BEGIN TO SPREAD WEST
TOWARD THE MOUNTAINS FROM A NORTHEASTERLY SURGE SATURDAY MORNING.
THE COOLER SURGE WILL SET UP A CAP OVER THE PLAINS...BUT WEAK UPPER
LEVEL IMPULSES WILL HELP DESTABILIZE THE MOUNTAINS AND FOOTHILLS
FIRST. NAM MODEL SOUNDINGS ARE INDICATING CAPES OVER THE PLAINS IN
THE 3000-4000 J/KG SATURDAY ALONG WITH THE CIN ASSOCIATED WITH THE
CAP. BELIEVE THE MODELS ARE OVERDOING THE CAPE VALUES.  SHOWER AND
TSTM ACTIVITY IS EXPECTED TO START OVER THE HIGHER TERRAIN THEN MOVE
EAST OVER THE PLAINS AS DAYTIME HEATING WILL WEAKEN THE CAP. SOME
DECENT SHEAR VALUES EXIST SO THERE IS A POSSIBILITY OF SOME STORMS
REACHING SEVERE CRITERIA...MOST LIKELY WITH HAIL 1 INCH IN DIAMETER
OR BIGGER THE MAIN THREAT.  SUNDAY WILL SEE A REPEAT OF SHOWER AND
TSTM ACTIVITY...HOWEVER LOOKS LIKE PWAT VALUES WILL BE HIGHER THAN
SATURDAY AND THEREFORE MORE MOISTURE TO WORK WITH. NOT AS GOOD IN
THE SHEAR VALUES...SO EXPECT SAME SCATTERED COVERAGE OF SHOWERS AND
TSTMS WITH SLIGHTLY LOWER BASES AND PRODUCING MORE RAIN THAN
SATURDAY.

ON MONDAY...THE RIDGE BECOMES FLATTENED BY THE PASSAGE OF A
WEAKENING PACIFIC TROUGH MOVING EAST WITH THE JET MAX OVER WY. THIS
WILL TIGHTEN THE PRESSURE GRADIENT AND THEREFORE INCREASE
SOUTHWESTERLY SURFACE WINDS...ESPECIALLY IN THE MOUNTAINS. THIS WILL
ALSO SWING ANOTHER COOL SURGE INTO EASTERN COLO PLAINS EARLY
WEDNESDAY BUT COULD INSTEAD BE A STABILIZING FEATURE FOR THE
FORECAST AREA AS THE CAPPING RIDGE STILL HOLDS ITS STABLE GRIP OVER
THE SOUTHERN AND CENTRAL ROCKIES. STRONGER RIDGE AXIS AND DRYER AIR
IS PROGGED TO ROTATE AROUND RIDGE FROM LATE TUESDAY DAY INTO
WEDNESDAY BEHIND THIS QUICK MOVING PAC TROUGH. THEN HAVE KEPT A
SLIGHT CHANCE OF AFTERNOON AND EVENING TSTMS THROUGH THURSDAY AS
DIRTY RIDGE CONTINUES WITH MULTIPLE WEAK IMPULSES. DESPITE CWA
PROXIMITY OF STRONG RIDGE...TEMPS ARE EXPECTED TO REMAIN SLIGHTLY
ABOVE SEASONAL NORMALS...BUT KEPT BELOW MOS GUIDANCE AS IT SEEMS TO
BE CONSISTENTLY RUNNING A LITTLE WARM.

&&

.AVIATION...WEAK PUSH OF HIGHER DEWPOINTS AND ASSOCIATED STRATUS/FOG
WAS MOVING INTO NORTHEAST COLORADO BUT AT THIS TIME PUSH APPEARS
WEAK ENOUGH TO KEEP LOCAL DRAINAGE WINDS IN PLACE AND IFR CONDITIONS
JUST NORTHEAST OF THE FRONT RANGE AIRPORTS.  OTHERWISE VFR
CONDITIONS WILL PREVAIL TODAY WITH SCATTERED STORMS IN THE 22Z-04Z
TIME PERIOD.  LACK OF CONFIDENCE IN TIMING/PROBABILITY AT THIS TIME
WILL KEEP VCTS IN THE PREVAILING GROUP RATHER THAN TEMPO TSRA.
STORMS THAT DO OCCUR COULD PRODUCE SIGNIFICANT REDUCTIONS IN
VISIBILITY DUE TO HEAVY RAIN...ALONG WITH STRONG GUSTY WINDS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

BARJENBRUCH/KRIEDERMAN
Hazardous weather outlook, Jul 10, 10:16 AM MST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1116 AM MDT FRI JUL 10 2009

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1116 AM MDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AMPLE LOW LEVEL MOISTURE...LIGHT UPSLOPE FLOW AND DAYTIME HEATING
WILL PRODUCE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS IN THE
MOUNTAINS AND ON THE HIGH PLAINS OF NORTHEAST COLORADO BY THE MIDDLE
OF THIS AFTERNOON. THUNDERSTORMS CHANCES ARE EXPECTED TO INCREASE
THIS EVENING UP AGAINST THE FOOTHILLS AND OUT ACROSS THE PLAINS AS
MOISTURE CONTINUES TO INCREASE WITH THE PASSAGE OF A WEAK UPPER
LEVEL WEATHER DISTURBANCE. A FEW LATE AFTERNOON AND EVENING STORMS
ON THE PALMER DIVIDE INCLUDING EASTERN ELBERT AND LINCOLN COUNTIES
MAY PRODUCE HEAVY RAINFALL AND SMALL HAIL. AFTER MIDNIGHT...LOOK FOR
STORMS TO END AND AREAS OF FOG TO FORM AGAIN ON THE PLAINS. THE FOG
ALONG THE SOUTH PLATTE RIVER MAY BECOME QUITE THICK TOWARDS MORNING
WITH VISIBILITIES LOWERING TO LESS THAN A MILE IN SOME
AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MUCH OF THE FORECAST AREA CAN EXPECT A CHANCE OF LATE DAY SHOWERS
AND THUNDERSTORMS SATURDAY AND SUNDAY.  BY MONDAY...CONTINUING
THROUGH MUCH OF NEXT WEEK...THERE WILL BE BUT A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS FOR ALL THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/RJK

In the hours before

Special weather statement, Jul 10, 1:56 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
256 PM MDT FRI JUL 10 2009

COZ047-102130-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
256 PM MDT FRI JUL 10 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTH CENTRAL LINCOLN COUNTY

AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED 3 MILES NORTHWEST OF KARVAL...OR 35 MILES SOUTH OF LIMON...
MOVING EAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO KARVAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3891 10335 3859 10331 3856 10366 3886 10368
TIME...MOT...LOC 2056Z 225DEG 20KT 3877 10355

The radar

The Pueblo radar (KPUX), 46 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lincoln

When
July 10, 2:13 PM MST
Where
Lincoln County, 11.97 mi SW of Karval
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.610, -103.690

Hail, Boulder

When
July 10, 8:02 PM MST
Where
Boulder County, 1.26 mi WSW of Lafayette
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.990, -105.100

Hail, Weld

When
July 10, 9:30 PM MST
Where
Weld County, 2.07 mi S of Johnstown
Measured
2 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.300, -104.850

Large hail broke a skylight.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182016, 182018, 182019.